New Jersey, 2005

Damaging Wind in New Jersey, April 28, 2005

April 28, 2005 · NWS OKX · 1 event in 1 county or zone

As a shower moved east across the region, it produced high winds that downed several trees and power lines in Teaneck. A spotter reported a large tree down on the front of a house at 827 Grange Place.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

As a shower moved east across the region, it produced high winds that downed several trees and power lines in Teaneck. A spotter reported a large tree down on the front of a house at 827 Grange Place. Power lines were downed at Bogart and Queen Anne Roads, and Degraw Ave. and Teaneck Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Apr 28, 3:08 PM EST, 7 minutes earlier.

Area forecast discussion, Apr 28, 3:08 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
408 PM EDT THU APR 28 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
COLD POOL ALOFT IN CONJUNCTION WITH AN UPPER TROF LIFTING ACROSS
THE MID ATLANTIC AND SOUTHERN NEW ENGLAND STATES PROVIDING ENOUGH
INSTABILITY TO PRODUCE SHOWERS THIS AFTERNOON. MAIN AREA PUSHING
ACROSS NORTHERN NEW JERSEY AT 35 KT. INVERTED-V TYPE SOUNDING WITH
DRY SUB CLOUD LAYER BELOW 5 KFT RESULTING IN EVAPORATIVE COOLING
WITH LITTLE IF ANY RAIN...BUT MORE IMPORTANTLY WIND GUSTS UP TO 45
KT. EXPECT THIS ACTIVITY TO MOVE INTO THE NY METRO AREA BY 20Z...
EXITING THE REGION BY 23Z FAR EASTERN ZONES.

LOOKING AHEAD...A NEARLY STATIONARY POLAR VORTEX OVER THE PRAIRIE
PROVINCES OF SOUTH CENTRAL CANADA PROGRESSES EAST DURING THE PERIOD
AS THE BROAD UPPER TROUGH TO ITS SOUTH ALONG THE US/CANADIAN BORDER
UNDERGOES AMPLIFICATION. AT THE SAME TIME...A PAC SHORT WAVE
IN THE SOUTHERN BRANCH OF THE POLAR JET PHASES OVER THE LOWER MS VLY
LATE FRI. THIS WILL RESULT IN A DEEPENING LOW OVER THE TN AND OH
VLYS FRI NIGHT INTO SAT. THE LOW TRACKS TO THE NORTH AND WEST OF THE
TRI-STATE AREA SAT EVE WITH ITS TRAILING COLD FRONT SWEEPING ACROSS
THE NORTHEAST DURING THE EVENING HOURS.

PRIOR TO FRONTAL PASSAGE LATE SAT...A BROAD...DEEP WSW FLOW WILL
SUPPORT LARGE SCALE OVERRUNNING FROM THE OH VLY EASTWARD TO THE MID
ATLANTIC STATES. THIS WILL RESULT IN CLOUDS INCREASING DURING THE
MORNING HOURS FRI WITH MOSTLY CLOUDY SKIES EXPECTED BY EARLY
AFTERNOON. THE QUESTION IS WHETHER OR NOT THERE IS ENOUGH THERMAL
FORCING FOR LIGHT RAIN TO MOVE IN DURING THE AFTERNOON HOURS. IT
APPEARS THE AREA WILL BE ON THE NORTHERN EDGE OF THIS PCPN AS A
DAMPENING SURFACE WAVE COMES OFF THE MID ATLANTIC COAST FRI EVE. THE
ETA IS MORE AGGRESSIVE WITH THE POPS AND QPF...WHILE THE GFS NIPS
THE SOUTH SHORE OF LONG ISLAND WITH A FEW HUNDREDTHS. PREFERRED THE
LATTER BASED ON THE FLAT FLOW AND WEAK THERMAL FORCING. THUS...WENT
ONLY WITH CHC POPS FRI AFTERNOON.

AS THE PRIMARY LOW TO THE WEST UNDERGOES AMPLIFICATION AND THE UPPER
FLOWS BACKS AROUND TO THE SOUTHWEST...THE WARM FRONT BEGINS TO PUSH
NORTHWARD FRI NIGHT AND IS FORECAST TO PUSH THROUGH BY EARLY
SATURDAY AFTERNOON. PRIOR TO THAT...LIGHT RAIN AND AREAS OF FOG CAN
BE EXPECTED. PRECIP TRANSITIONS FROM STRATIFORM TO CONVECTIVE AS THE
AREA GETS INTO THE WARM SECTOR SAT AFTERNOON. BUFKIT SOUNDINGS
INDICATE ONLY MARGINAL INSTABILITY WITH LOW CAPE/POSITIVE
BUOYANCY...HOWEVER A STRONG LOW LEVEL JET...MODERATE HELICITY...AND
HIGH SHEAR (0-6KM) POINT TO THE POTENTIAL FOR STRONG TO SEVERE
THUNDERSTORMS WITH THE FRONT. IN ADDITION...DRY SLOT SUPPORTS MID
LEVEL DRYING. TEMPERATURES WOULD NEED TO GET INTO THE MID 60S FOR
THIS COME TO FRUITION. WILL HAVE TO WATCH FOR SOME CLEARING IN THE
WARM SECTOR SAT AFT.
&&

.LONG TERM (SUNDAY THROUGH WEDNESDAY)...
BROAD UPPER TROUGH OVER THE NE QUARTER OF THE NATION DAMPENS AND
LIFTS OUT TO THE NORTHEAST EARLY IN THE PERIOD...WITH THE UPPER FLOW
FLATTENING OUT TOWARD MID WEEK. ENOUGH CONFLUENCE BETWEEN THE TWO
BRANCHES EARLY IN THE PERIOD TO SUPPORT HIGH PRESSURE HOLDING ON
ACROSS THE MID ATLANTIC STATES. THIS SHOULD KEEP THE SOUTHERN BRANCH
STORM TRACK TO THE SOUTH WITH A DRY...NEARLY SEASONABLE FORECAST ON
TAP.
&&

.HYDROLOGY...
NO PROBLEMS EXPECTED AT THIS TIME...WITH AROUND 1/2 OF AN INCH OF
RAIN EXPECTED WITH THE FRONTAL SYSTEM FRIDAY THROUGH SAT NIGHT.
FLOOD WARNING REMAINS IN EFFECT THROUGH FRIDAY MORNING FOR
CONNECTICUT RIVER AT MIDDLETOWN.
&&

.AVIATION...
VFR CIGS/VSBYS EXPECTED THROUGH THE TAF PERIOD. COLD AIR ALOFT
MOVING OVERHEAD WILL TRIGGER SOME SHOWERS AND ISOLATED TSTMS THROUGH
THIS EVENING. ANY STORMS SHOULD DIE DOWN AFTER SUNSET...BUT COULD
COULD PRODUCE A 35+ KT WIND GUST. SFC WINDS ALSO DIMINISH AFTER
SUNSET...AND COULD BECOME NEARLY CALM IN SOME LOCATIONS INLAND
TONIGHT. SKIES PARTIALLY CLEAR OUT TONIGHT...AND THEN BUILD BACK
INTO THE AREA BEGINNING FRI MORNING.
&&

.MARINE...
WINDS ON LAND GUSTING 30 TO AS HIGH AS 40 KTS WITH CONVECTIVE
SHOWERS AND TSTMS THIS AFTERNOON. COLD BOUNDARY LAYER OVER THE
WATERS WILL PREVENT MOST OF THESE FROM OCCURRING ON WATERS. SEAS
ROUGHLY AROUND 5 FT ON THE OCEAN...SO WILL CONTINUE TO CARRY SCA FOR
ROUGH SEAS ON THE OCEAN INITIALLY. WINDS DIMINISH AFTER SUNSET...
THEN SEAS SUBSIDE TO BELOW CRITERIA BY 06Z. QUIET UNTIL A STRONG
SOUTHERLY FLOW ON SATURDAY OUT AHEAD OF THE NEXT COLD FRONT.  MUCH
OF THIS WIND REMAINS ALOFT AND ONLY WIND GUSTS TO SMALL CRAFT
CRITERIA EXPECTED. HAVE CUT DOWN SEAS FROM WAVEWATCH GUIDANCE AS
WELL...THOUGH STILL FORECASTING 6 TO 8 FT.

WSW FLOW DEVELOPS FOR MONDAY INTO TUESDAY WHICH WILL MAKE THE
EASTERN SOUND WAVES MUCH HIGHER THAT THE CENTRAL OR WESTERN SECTION.
THUS HAVE BROKEN UP LI SOUND ZONE FORECAST.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SMALL CRAFT ADVISORY...ROUGH SEAS ON THE OCEAN WATERS...
         ANZ350-353-355.
&&
Hazardous weather outlook, Apr 28, 2:42 AM EST, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
342 AM EDT THU APR 28 2005

CTZ005-006-008>010-012-NJZ003>006-011-NYZ067>081-291000-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN NEW HAVEN CT-
NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-NORTHWEST SUFFOLK NY-
ORANGE NY-PUTNAM NY-QUEENS NY-RICHMOND (STATEN IS.) NY-ROCKLAND NY-
SOUTHEAST SUFFOLK NY-SOUTHERN FAIRFIELD CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-
342 AM EDT THU APR 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE OCEAN WATERS FOR ROUGH
SEAS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

CTZ007-011-291000-
NORTHERN MIDDLESEX CT-SOUTHERN MIDDLESEX CT-
342 AM EDT THU APR 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLESEX COUNTY IN SOUTHERN
CONNECTICUT.

...FLOOD WARNING THROUGH FRIDAY FOR THE CONNECTICUT RIVER...

.DAY ONE...TODAY AND TONIGHT
MINOR FLOODING IS EXPECTED ALONG THE CONNECTICUT RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE CONNECTICUT RIVER IS EXPECTED TO REMAIN ABOVE FLOOD STAGE
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Apr 28, 2:59 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
359 PM EDT THU APR 28 2005

CTZ005-009-NJZ003-006-NYZ068>077-282045-
BERGEN-BRONX-HUDSON-KINGS (BROOKLYN)-NASSAU-NEW YORK
(MANHATTAN)-NORTHERN FAIRFIELD-NORTHERN
WESTCHESTER-PUTNAM-QUEENS-RICHMOND (STATEN IS.)-ROCKLAND-SOUTHERN
FAIRFIELD-SOUTHERN WESTCHESTER-
359 PM EDT THU APR 28 2005

...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR
BERGEN...FAIRFIELD...HUDSON...NASSAU...NEW YORK
CITY...PUTNAM...ROCKLAND AND WESTCHESTER COUNTIES...

AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN LINE OF CONVECTIVE SHOWERS THAT IS PRODUCING STRONG WIND GUSTS TO
50 MPH.

JST

The radar

The Brookhaven radar (KOKX), 100 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bergen

When
April 28, 3:15 PM EST
Where
Bergen County, Teaneck
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.883, -74.050

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2005Every state in 2005This day in weather historyWarnings in New Jersey, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443446.